Toy beads that were internationally recalled last year, after concerns that they may be coated with a dangerous chemical, are still being advertised on toy shop websites for purchase in the UK, warn doctors in this week’s BMJ.
They want to bring this serious public health concern to the attention of all doctors involved in the care of children.
They report the case of a 7 year old girl who presented to their emergency department with an acute life threatening event after swallowing Bindeez toy beads given to her as a Christmas present.
Paramedics found her with a reduced level of consciousness, and she had a respiratory arrest requiring bag and mask ventilation. On arrival at hospital, she had a dangerously slow heart rate and needed cardiopulmonary resuscitation.
Initial concerns were that she may have choked on the beads. However, further investigations did not identify any beads.
Once stabilised, she was able to tell doctors that, thinking they were sweets, she had eaten approximately 80 beads, and they had tasted of marzipan.
Toxicology tests showed that the beads were coated in the chemical 1,4-butanediol, which when digested in the body, is metabolised to gamma hydroxylbutyric acid (GHB), a potent sedative and anaesthetic agent.
In November 2007, Bindeez beads were internationally recalled after two similar cases were reported in Australia. However, they are still advertised on toy shop websites for purchase in the UK, say the authors.
When they drew this to the attention of the UK distributor, it stated that it was not aware of this and would be launching a further investigation.
It is essential that all paediatricians, emergency department doctors, anaesthetists, and general practitioners are aware of this extremely serious public health hazard, they write.
And they recommend that GHB intoxication from toys should be considered in all children presenting with depressed level of consciousness.
AAAS and EurekAlert! are not responsible for the accuracy of news releases posted to EurekAlert! by contributing institutions or for the use of any information through the EurekAlert! system.